Arizona, 2006

Winter Storm in Arizona, March 10 to 12, 2006

March 10 to 12, 2006 · NWS FGZ · 19 events in 19 counties and zones

A major winter storm affected all of Northern Arizona from Friday (03/10) though most of the day on Sunday (3/12). Heavy snowfall and rare low elevation snowfall occurred over almost all of Northern Arizona.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A major winter storm affected all of Northern Arizona from Friday (03/10) though most of the day on Sunday (3/12). Heavy snowfall and rare low elevation snowfall occurred over almost all of Northern Arizona. Snow levels dropped to as low as 2000 feet south of the Mogollon Rim. Strong winds accompanied this storm...leading to significant blowing and drifting snow. This made for difficult driving conditions on snow packed and icy roads with some areas having very poor visibility. Some storm totals from across northern Arizona (in inches) include: Alpine 24, Ash Fork 7, Bagdad 5, Black Canyon City and Camp Verde T, Chinle 3, Clarkdale 0.5, Concho 23, Cordes Junction 6, Christopher Creek 37, Crown King 16, Flagstaff 30, Forest Lakes 40-48, Fredonia 6, Ganado 6-8, Grand Canyon - N. Rim 29-40, Grand Canyon - S. Rim 17, Greer 44, Hart Prairie 51, Heber 30, Holbrook 8-10, Jacob Lake 27, Jerome 6, Kayenta 14, Mayer 8, Mormon Lake 20, Munds Park 13, Navajo National Monument 9, Page 2, Payson 31, Peeples Valley 8, Petrified Forest National Park 13, Phantom Ranch T, Pine 20, Pinetop/Lakeside 48, Prescott 7-12, Rye 8, Saint Johns 15-18, Sanders 5, Sedona 2, Seligman 8, Show Low 30, Snowbowl - 9500 Feet 36, Snowbowl - 10800 Feet 57, Star Valley 30, Strawberry 18-20, Sunset Crater 17, Tuba City 2-4, White River and Window Rock 18, Williams 30, Winona 15, Winslow 2, and Yarnell 6 inches. Two Embry Riddle University students and their friend died when their car hit a truck on a snow covered road in Prescott Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 10, 9:30 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 10, 9:30 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI MAR 10 2006

.SYNOPSIS...A MAJOR WINTER STORM WILL BRING COLD TEMPERATURES...
STRONG WINDS...PERIODS OF BLOWING AND BLOWING SNOW...AND RAIN TO THE
NORTHLAND THROUGH THE WEEKEND. THIS WILL BE THE COLDEST STORM SYSTEM
OF THE SEASON WITH THE MOST PRECIPITATION AS WELL.

&&

.DISCUSSION...A STRONG WINTER STORM IS DEVELOPING OVER THE SOUTHWEST
TODAY. SEVERAL AREAS ALREADY EXPERIENCING RAIN...SNOW SHOWERS...
STRONG WINDS...AND BLOWING SNOW ASSOCIATED WITH THE AN INITIAL
SHORTWAVE. THIS FEATURE IS ON THE LEADING EDGE OF THE THE
LARGE-SCALE LOW CURRENTLY SPANNING MUCH OF THE WESTERN UNITED
STATES. INTENSE LOW-LEVEL PRESSURE GRADIENTS OVER THE REGION HAVE
BROUGHT ADVISORY LEVEL WINDS ALONG AND NORTHEAST OF THE MOGOLLON
RIM. EXPECT THE WIND TO CONTINUE TO INCREASE TO HIGH WIND WARNING
LEVELS ON THE WINDWARD SIDE OF THE MOGLLONG RIM IN THE LCR THROUGH
THE DAY. COLD AIR ADVECTION WILL CONTINUE THROUGH THE DAY WITH SNOW
LEVELS LOWERING DOWN TO THE 3500 TO 4000 FOOT RANGE BY THIS
AFTERNOON.

THE BULK OF THE PRECIPITATION ASSOCIATED WITH THE MAIN LOW PRESSURE
WILL ARRIVE UNTIL LATE TONIGHT AND CONTINUE THROUGH SATURDAY NIGHT.
A WINTER STORM WATCH (PHXWSWFGZ) IS EFFECT FOR ALL NORTHERN AZ
LOCATIONS ABOVE 4000 FEET FOR SATURDAY. MID-TO-UPPER LEVEL DYNAMICS
DURING THE WATCH PERIOD ARE IMPRESSIVE FOR EFFICIENT SNOWFALL
GENERATION. DEEP LAYER MOISTURE IS ALSO REFLECTED IN MODEL
CROSS-SECTIONS AND WOULD CORRELATE TO SNOWFALL RATES NOT YET
EXPERIENCED THIS SEASON...ESPECIALLY ACROSS THE MOGOLLON RIM...WHITE
MOUNTAINS...AND NORTHERN GILA COUNTY.

FOR THE EXTENDED FORECAST...LATEST GFS MODEL RUNS SWEEP THE BROAD
TROUGH EAST OF THE NORTHLAND BY LATE MONDAY. THIS WOULD RETURN
NORTHERN ARIZONA TO SEASONABLE TEMPS AND DRY CONDITIONS BY THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...LOW LEVEL PRESSURE GRADIENTS ARE
ALREADY BRINGING SOUTHWEST WINDS GENERALLY 25 KTS GUSTING TO 35KT.
ENHANCED SNOW SHOWER ACTIVITY EXISTS FROM ASH FORK EASTWARD ALONG
THE MOGOLLON RIM DUE TO DEEPER CLOUD LAYERS. STRONG WINDS WILL
CONTINUE TO DEVELOP TODAY WITH SPEEDS OF 35KT GUSTING TO 50KT IN THE
LITTLE COLORADO RIVER VALLEY. SNOW WILL BECOME WIDESPREAD AFTER
06Z...HEAVY AT TIMES...TO ELEVATIONS DOWN TO 3500 FEET...REDUCING
CEILINGS AND VISIBILITIES TO IFR CATEGORIES AT TIMES. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 PM MST FRIDAY FOR AZ ZONES 12/13/14/40.
WIND ADVISORY UNTIL 7 PM MST FRIDAY FOR AZ ZONES 9/10/11/17/39.
WIND ADVISORY UNTIL 5 PM MST FRIDAY FOR AZ ZONES 6/7/15/16/18.
WINTER STORM WATCH FROM FROM 6 AM MST SATURDAY UNTIL 6 AM MST SUNDAY
FOR AZ ZONES 04>18/37>40 FOR ELEVATIONS ABOVE 4000 FEET.

&&

MAS
Hazardous weather outlook, Mar 10, 5:30 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
530 AM MST FRI MAR 10 2006

AZZ004>018-037>040-110700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
530 AM MST FRI MAR 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A DEEP AND COLD LOW PRESSURE SYSTEM ACROSS THE WESTERN UNITED STATES
WILL CAUSE NUMEROUS HAZARDOUS WEATHER CONDITIONS FOR THE STATE INTO
THE WEEKEND. AREAS OF RAIN AND LOCALLY ACCUMULATING SNOW
SHOWERS...ALONG WITH STRONG AND GUSTY SOUTHWEST WINDS...WILL DEVELOP
ACROSS NORTHERN ARIZONA TODAY. DETAILS ON THE WINDS EXPECTED TODAY
CAN BE FOUND IN THE LATEST WIND ADVISORY AND HIGH WIND WARNING
(PHXNPWFGZ). THESE WINDS WILL CAUSE LOCALIZED AREAS OF BLOWING SNOW
AND TEMPORARILY REDUCE VISIBILITIES TO NEAR OR BELOW 1/2 OF A MILE
AT TIMES. IN AREAS ACROSS THE LITTLE COLORADO RIVER VALLEY...PERIODS
OF BLOWING DUST MAY ALSO BE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THIS STRONG STORM SYSTEM IS EXPECTED TO DROP THE BULK OF ANY SNOW
FROM EARLY SATURDAY MORNING THROUGH SATURDAY NIGHT. SIGNIFICANT
SNOWFALL ACCUMULATIONS WILL BE POSSIBLE FOR LOCATIONS ABOVE 4000
FEET. PLEASE SEE THE WINTER STORM WATCH (PHXWSWFGZ) FOR ADDITIONAL
DETAILS ON THIS POTENTIALLY DANGEROUS SYSTEM.

KD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Kaibab Plateau

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Kaibab Plateau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Winter Storm, Marble Canyon and Glen Canyon

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Marble Canyon and Glen Canyon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Winter Storm, Grand Canyon Country

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Grand Canyon Country forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Winter Storm, Coconino Plateau

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Coconino Plateau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Winter Storm, Yavapai County Mountains

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Yavapai County Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Winter Storm, Northeast Plateaus and Mesas From Highway 264 North

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Northeast Plateaus and Mesas From Highway 264 North forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Winter Storm, Chinle Valley

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Chinle Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Winter Storm, Chuska Mountains and Defiance Plateau

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Chuska Mountains and Defiance Plateau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

Winter Storm, Little Colorado River Valley in Coconino County

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Winter Storm, Little Colorado River Valley in Navajo County

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

Winter Storm, Little Colorado River Valley in Apache County

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

Winter Storm, Western Mogollon Rim

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Western Mogollon Rim forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Winter Storm, Eastern Mogollon Rim

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Eastern Mogollon Rim forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Winter Storm, White Mountains

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
White Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Winter Storm, Northern Gila County

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Northern Gila County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

Winter Storm, Yavapai County Valleys and Basins

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Yavapai County Valleys and Basins forecast zone
Deaths
3 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Winter Storm, Oak Creek and Sycamore Canyons

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Oak Creek and Sycamore Canyons forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.220, -112.162 (the zone’s center; the record gives no point)

Winter Storm, Black Mesa Area

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Black Mesa Area forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Winter Storm, Northeast Plateaus and Mesas South of Highway 264

When
March 10, 12:00 PM MST to March 12, 6:00 PM MST
Where
Northeast Plateaus and Mesas South of Highway 264 forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Yavapai County Valleys and Basins2006-03-1120MaleVehicle/Towed TrailerDirect
Winter Storm, Yavapai County Valleys and Basins2006-03-1119FemaleVehicle/Towed TrailerDirect
Winter Storm, Yavapai County Valleys and Basins2006-03-1119MaleVehicle/Towed TrailerDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497928, 5497929, 5497930, 5497931, 5497932, 5497933, 5497934, 5497935, 5497936, 5497937, 5497938, 5497939, 5497940, 5497941, 5497942, 5497943, 5497944, 5497945, 5497946.